Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 14, NWS Las Vegas, NV

July 28, 2014San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 28, 2014, 6:02 PM PDT for San Bernardino County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2014, 6:02 PM PDT (01:02 UTC)
Expired
Jul 28, 2014, 6:45 PM PDT
In force
43 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS55 KVEF 290102
SVRVEF
CAC071-290145-
/O.NEW.KVEF.SV.W.0014.140729T0102Z-140729T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
602 PM PDT MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 645 PM PDT.

* AT 551 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL SAN BERNARDINO COUNTY...OR 37 MILES EAST OF   
  TWENTYNINE PALMS...AND WAS NEARLY STATIONARY. 

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN SAN BERNARDINO COUNTY. HIGHWAY 62 
  BETWEEN MILE MARKERS 50 AND 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY
DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3407 11581 3449 11554 3441 11522 3407 11531
      3412 11552 3407 11555 3409 11559 3405 11561
TIME...MOT...LOC 0100Z 119DEG 2KT 3432 11546

$$

ASG
2 follow-up statements
609 
WWUS55 KVEF 290116
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
616 PM PDT MON JUL 28 2014

CAC071-290145-
/O.CON.KVEF.SV.W.0014.000000T0000Z-140729T0145Z/
SAN BERNARDINO CA-
616 PM PDT MON JUL 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR SOUTH CENTRAL SAN BERNARDINO COUNTY...

AT 608 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL SAN BERNARDINO COUNTY...OR 37 MILES EAST
OF TWENTYNINE PALMS. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN SAN BERNARDINO COUNTY. HIGHWAY 62   
BETWEEN MILE MARKERS 50 AND 80.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY
DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3407 11581 3449 11554 3441 11522 3407 11531
      3412 11552 3407 11555 3409 11559 3405 11561
TIME...MOT...LOC 0116Z 119DEG 2KT 3432 11547

$$

ASG
796 
WWUS55 KVEF 290139
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
639 PM PDT MON JUL 28 2014

CAC071-290148-
/O.EXP.KVEF.SV.W.0014.000000T0000Z-140729T0145Z/
SAN BERNARDINO CA-
639 PM PDT MON JUL 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 645 PM PDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. HEAVY RAIN 
IS STILL POSSIBLE ALONG WITH GUSTY WINDS...BUT THE THREAT OF SEVERE 
WEATHER HAS ENDED. 

LAT...LON 3407 11581 3449 11554 3441 11522 3407 11531
      3412 11552 3407 11555 3409 11559 3405 11561
TIME...MOT...LOC 0138Z 119DEG 2KT 3433 11548

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:04 PM PDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 28, 3:04 PM PDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 PM PDT MON JUL 28 2014

.SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
OCCUR THROUGH THIS EVENING ACROSS THE REGION. STORM COVERAGE WILL
DECREASE TUESDAY AND WEDNESDAY AS UPPER LEVEL DISTURBANCES LIFT AWAY
TO THE NORTH. MONSOON MOISTURE WILL REMAIN IN PLACE MOSTLY ACROSS
NORTHWEST ARIZONA AND SOUTHERN NEVADA THROUGH THE WEEK LEADING TO
ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY.
&&

.SHORT TERM...THROUGH WEDNESDAY NIGHT...NO SIGNIFICANT CHANGES WERE
MADE TO THE GENERAL FORECAST DURING THE PERIOD. THUNDERSTORMS WERE
DEVELOPING ABOUT AS DEPICTED BY THE 12Z HIGH RES MODELS...PRIMARILY
ALONG AND NORTH OF AN ARC EXTENDING FROM NORTHERN SAN BERNARDINO
ACROSS CLARK AND CENTRAL MOHAVE COUNTIES. ISOLATED STORMS WERE
DEVELOPING OVER SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES.
SATELLITE LOOPS SHOWED EMBEDDED LARGE UPPER LEVEL CIRCULATIONS
ENTRAINED IN SOUTHERLY FLOW LIFTING ACROSS THE FORECAST AREA FROM
SOUTHEAST CALIFORNIA INTO SOUTHERN NEVADA. CONVECTION WILL CONTINUE
ACROSS THE AFOREMENTIONED AREAS THROUGH LATE AFTERNOON AND EARLY
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVERNIGHT ACROSS NORTHERN INYO COUNTY AND SOUTH CENTRAL NEVADA AS
THE DISTURBANCES SLOWLY LIFT NORTHWARD. WILL KEEP THE FLASH FLOOD
WATCH IN EFFECT UNTIL 9 PM FOR ALL ZONES. THE LATEST NAM AND GFS
SOLUTIONS CONTINUE TO INDICATE A DRYING TREND WITH LIGHT WESTERLY
FLOW DEVELOPING ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA
BEHIND THE DISTURBANCES LIFTING TO THE NORTHEAST. THIS SHOULD LEAD
TO DECREASING THUNDERSTORM COVERAGE BUT SUFFICIENT MOISTURE AND
INSTABILITY WILL REMAIN THROUGH MID WEEK FOR ISOLATED TO SCATTERED
THUNDERSTORM COVERAGE EACH DAY.
&&

.LONG TERM...THURSDAY THROUGH MONDAY.

THURSDAY BASICALLY LOOKS LIKE AN EXTENSION OF WHAT MAY BE AROUND ON
WEDNESDAY. A RIDGE ALOFT REMAINS CENTERED OVER EASTERN
ARIZONA/WESTERN NEW MEXICO KEEPING THE AREA IN A SOUTHWEST FLOW.
LI'S ARE SHOWN TO BE FAIRLY STABLE PER THE GFS AND WHATEVER
INSTABILITY AND MID-LEVEL MOISTURE THAT WOULD BE SUFFICIENT TO
TRIGGER CONVECTION REMAINS CONFINED TO THE FAR NORTHERN CWFA AND FAR
EASTERN MOHAVE COUNTY. WE HAVE KEPT IN A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS THERE. OTHERWISE EXPECT DRY CONDITIONS
WITH TEMPS AT OR A LITTLE ABOVE NORMAL. AT THIS POINT, FRIDAY DOES
NOT APPEAR TO BE TOO DIFFERENT FROM THURSDAY WITH THE GREATEST RISK
FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE SAME AREAS. OTHERWISE
IT SHOULD ONCE AGAIN BE DRY WITH TEMPS AT OR ABOVE NORMAL.

THE REAL PERIOD OF INTEREST IS FROM FRIDAY NIGHT THROUGH SUNDAY
NIGHT AS WHAT APPEARS TO BE EITHER AN INVERTED TROUGH OR JUST SOME
SORT OF VORTICITY MAX OR LOBE FLOATS AROUND THE RIDGE AND HEADS
ACROSS THE LOWER COLORADO RIVER VALLEY ON FRIDAY NIGHT OR SATURDAY
MORNING BEFORE EVENTUALLY HEADING NORTH. THE TIMING ON THIS FEATURE
VARIES BETWEEN THE ECMWF, GFS AND GEM BUT THEY ALL SHOW IT. GIVEN
THE REASONABLE MODEL AGREEMENT OF THIS TRIGGER FEATURE AS WELL AS
THE INCREASE IN MOISTURE SHOWN TO PUSH IN WITH PWATS OFF THE GFS
PROGGED TO EXCEED A JUICY 1.50 INCHES AND SUFFICIENT INSTABILITY AND
CAPE, ESPECIALLY BY SUNDAY, I HAVE GONE AHEAD AND INCREASED POPS
ACROSS THE AREA. THE MAIN CONCERN WILL BE HOW MUCH CLOUD COVER
ULTIMATELY COMES UP, AS THIS COULD LIMIT HEATING AND JUST RESULT IN
MORE SHOWERS AND LOW-GRADE THUNDERSTORMS. ON THE OTHER HAND, THE
MOISTURE WILL BE PLENTIFUL, AND IF MORE POTENT STORMS GET GOING, THE
RISK FOR FLASH FLOODING WILL BE GREATER. THE PRESENCE OF THIS
INVERTED TROUGH OR VORTICITY MAX OR LOBE WILL COULD ALSO FAVOR
CONVECTION DEVELOPING AT NIGHT. I DID GO AHEAD AND ALSO RAISE
DEWPOINTS AND LOWERED MAX TEMPS A COUPLE OF DEGREES ESPECIALLY ON
SUNDAY.

THE GFS IS SLOWER TO BRING IN THIS FEATURE AND THUS EJECT IT
COMPARED TO THE ECMWF. AS A RESULT, WE MAINTAINED THE PROSPECTS FOR
THUNDERSTORMS OVER MORE OF THE AREA ON MONDAY IN CASE IT IS SLOWER
TO MOVE OUT. HOWEVER, WE SHOULD SEE A DOWNWARD TREND STARTING ON
MONDAY IN THE AMOUNT OF THUNDERSTORMS AROUND AND WITH MORE HEATING
SEE TEMPS GET BACK CLOSER TO NORMAL.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS IMPACTING THE TERMINAL AREA
THROUGH LATE AFTERNOON ARE EXPECTED TO MOVE OFF TO THE NORTH DURING
BY EARLY EVENING. OUTFLOW WINDS OVER 15 KTS FROM NEARBY STORMS
THROUGH THE EVENING MAY CAUSE CONFIGURATION ADJUSTMENTS. SCATTERED
THUNDERSTORMS IMPACT ALL APPROACH CORRIDORS THROUGH EARLY EVENING
THEN THE BEATTY AND MORMON MESA CORRIDORS OVERNIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED AREAWIDE
THROUGH THIS EVENING. EXPECT ERRATIC GUSTY WINDS...VERY HEAVY RAIN
AND LOWER CEILINGS IN AND NEAR THUNDERSTORMS. STORM COVERAGE WILL
DIMINISH SOUTH I-15 THIS EVENING BUT PERSIST OVER INYO COUNTY AND
SOUTH CENTRAL NEVADA OVERNIGHT.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
LATER TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM/AVIATION...ADAIR
LONG TERM...STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 28, 1:00 PM PDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM PDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      2 SSE MT. CHARLESTON    36.26N 115.61W
07/28/2014                   CLARK              NV   PUBLIC

            RUNOFF AND DEBRIS 5 FEET DEEP RUNNING DOWN RAINBOW CANYON
            ROAD.

&&

JPULLIN
Local storm report, Jul 28, 1:40 PM PDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM PDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      2 SSE MT. CHARLESTON    36.26N 115.61W
07/28/2014                   CLARK              NV   EMERGENCY MNGR

            CLARK COUNTY FIRE AND CITY OF LAS VEGAS FIRE HAVE
            CONDUCTED WELLNESS CHECKS ON RAINBOW SUBDIVISION
            RESIDENTS AND HOMES. ALL RESIDENTS REPORTED SAFE AND
            SHELTERING IN PLACE. SIX HOMES WERE DEEMED DAMAGED, WITH
            TWO HAVING SIGNIFICANT DAMAGE.

&&

JPULLIN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:23 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 28, 7:21 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 28, 7:47 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.